- Naloxone is a safe “rescue drug” that reverses and blocks the effects of opioids.
- Naloxone is easy to use, and can be administered by anyone to treat a known or suspected opioid overdose.
- Naloxone only reverses the effects of opioids. It will not influence an overdose caused by another substance (e.g. alcohol, benzodiazepines, stimulants, etc.).
- Naloxone is usually not self-administered. Tell others about the possible need to use naloxone, how to use it and where it’s kept in case of overdose.
- Opioid overdose continues to be a major problem in New Mexico.
- Opioid are a class of commonly prescribed painkillers that are usually sold in pill form to help patients with severe or chronic pain. When taken as directed by a medical professional, they are relatively safe and can be beneficial.
- There is always risk for addiction. Repeated use may lead to addiction.
- Young people aged 12 to 25 are at an especially high risk of becoming addicted to painkillers because they perceive opioids to be safe since they are prescribed by a doctor. They also often see their parents and other adults taking them.
- Abuse of prescription painkillers can lead to heroin addiction.
- Most people who are abusing prescription painkillers get them through friends or relatives. It may seem harmless to share a pill with someone or to take one being offered, but remember that you may be innocently contributing to addiction or abuse.
- Taking a large single dose or combining it with alcohol, benzodiazepines, or stimulants, can cause breathing to slow or stop and lead to death.
- Most overdoses occur one to three hours after an opioid drug is taken, although overdoses can happen immediately.
- Most drug overdose deaths happen at home.
- Most drug overdoses are witnessed, meaning someone else can call for help.
- Naloxone is a medication that reverses the effects of opioid overdose.
Accidental overdose can happen if you are taking prescription painkillers or heroin. Opioids can cause bad reactions that make your breathing slow or even stop. This can happen if your body can’t handle the opioids you take that day.
Who is at Risk?
- Anyone of any age who uses opioid medications to manage pain, particularly those taking higher doses.
- Anyone who takes opioids with multiple prescriptions or other sedating substances, including alcohol, anti-anxiety, sleeping aids or muscle relaxants.
- Household members of people who are in possession of opioids, including prescription opioids.
- Anyone who uses heroin or injects pain medications.
- People with reduced tolerance following detox or release from incarceration.
- Someone who has had a previous non-fatal overdose.
- Opioid doses greater than 90 mg of morphine per day or 60 mg of oxycodone per day.
- Obtaining overlapping prescriptions from multiple providers and pharmacies.
Yes. Accidental opioid overdose is a growing public health problem that can be easily averted through the use of naloxone, a safe and non-abusable substance.
Yes. Young people aged 12 to 25 are at a high risk of becoming addicted to painkillers. Young people believe that opioid painkillers are safe because they are prescribed by a doctor and they see their parents and other adults taking them.
Naloxone can reverse an overdose from opioid drugs.
Yes. Narcan is a brand name for the generic nasal spray drug naloxone.
Naloxone temporarily reverses the effects of the opioids on the brain, but the opioids remain in the person’s body.
No. The drug has no abuse potential and counteracts the life-threatening effects of an overdose.
There is little risk. Unless someone is allergic to the medication, naloxone has no adverse effects.
No. Naloxone only works for opioid (heroin and painkillers) overdoses.
No. Naloxone only works on opioid (heroin and painkillers) overdoses.
Yes. Naloxone is legal to carry and you do not need a prescription for naloxone.
No. Opioids remain in the person’s body.
There is little risk. Unless someone is allergic to the medication, naloxone does not cause any adverse effects. Naloxone only works if opioids are present in a person’s system and there are no adverse effects or negative consequences if the person has not been using opioids. Still, it is best to store your naloxone in a safe place out of reach of small children.
Ask your pharmacist for a refill. For expired naloxone, call a Prescription Drug Overdose (PDO) County Coordinator:
Bernalillo County: (505) 328-1391 for both English and Spanish
Santa Fe and Rio Arriba Counties: English (505) 270-5943 & Spanish (505) 670-4220
Doña Ana County: (575) 525-5870
Click here or call one of the numbers listed below.
New Mexico Crisis and Access Line
Crisis Line: 1-855-662-7474 (Professional Counselors)
Warmline: 1-855-466-7100 (Peer Support)
TTY Access – 1-855-227-5485